Alert archive / North Carolina / Flash Flood Warnings in 2020
Flash Flood Warning 7, NWS Wakefield, VA
NWS Wakefield, VA issued this flash flood warning at Jun 30, 2020, 10:24 PM EDT for Hertford County, Northampton County, North Carolina. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 30, 2020, 10:24 PM EDT (02:24 UTC)
- Expired
- Jul 1, 2020, 12:52 AM EDT
- In force
- 2 hr
- Issued by
- NWS Wakefield, VA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Hertford County, NC, Northampton County, NC
The radar
The Norfolk radar (KAKQ), 59 km from the middle of the area, began a volume at 02:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 2.4 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 284 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 1128 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- -28 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted.
014
WGUS51 KAKQ 010224
FFWAKQ
NCC091-131-010530-
/O.NEW.KAKQ.FF.W.0007.200701T0224Z-200701T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wakefield VA
1024 PM EDT Tue Jun 30 2020
The National Weather Service in Wakefield has issued a
* Flash Flood Warning for...
Hertford County in northeastern North Carolina...
Eastern Northampton County in northeastern North Carolina...
* Until 130 AM EDT.
* At 1024 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flash flooding include...
Murfreesboro, Chowan University, Barretts Crossroad and Mapleton.
Additional rainfall amounts up to 1 inch are possible in the warned
area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3643 7714 3645 7718 3645 7719 3646 7719
3646 7718 3648 7718 3650 7714 3651 7713
3650 7710 3649 7708 3648 7705 3647 7703
3647 7702 3642 7702 3642 7703 3642 7704
3641 7705 3642 7708 3643 7712
FLASH FLOOD...RADAR INDICATED
$$
Brown1 follow-up statement
243
WGUS71 KAKQ 010452
FFSAKQ
Flash Flood Statement
National Weather Service Wakefield VA
1252 AM EDT Wed Jul 1 2020
NCC091-131-010501-
/O.CAN.KAKQ.FF.W.0007.000000T0000Z-200701T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northampton NC-Hertford NC-
1252 AM EDT Wed Jul 1 2020
...THE FLASH FLOOD WARNING FOR EASTERN NORTHAMPTON AND NORTHWESTERN
HERTFORD COUNTIES IS CANCELLED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3643 7714 3645 7718 3645 7719 3646 7719
3646 7718 3648 7718 3650 7714 3651 7713
3650 7710 3649 7708 3648 7705 3647 7703
3647 7702 3642 7702 3642 7703 3642 7704
3641 7705 3642 7708 3643 7712
$$
ALBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 9:34 PM EDT, 50 minutes earlier.
Area forecast discussion, Jun 30, 9:34 PM EDT, 50 minutes before
AREA FORECAST DISCUSSION National Weather Service Wakefield VA 934 PM EDT Tue Jun 30 2020 .SYNOPSIS... Weak high pressure remains northwest of the region into the end of the week as a trough of low pressure develops over the Mid Atlantic. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... As of 930 PM EDT Tuesday... A weak trough is located over the coastal Mid-Atlantic and ern Carolinas late this evening. This along with remnant outflow boundaries from earlier convection will continue to spark isold shwrs/tstms overnight. Will not go any higher than ~20% PoPs in any one location overnight as again pcpn will be isold. Fair to partly cloudy with lows in the upper 60s to low 70s. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/... As of 300 PM EDT Tuesday... An upper low remains nearly stationary over New England on Wednesday. However, some shortwave energy is progged to slide across the region, and this combined with the trough at the surface results in a higher chc (30-50%) of primarily aftn/early evening showers/tstms. Overall, the 0-6km shear profile is expected to be ~20kt, but a few isolated stronger tstms are possible if taller cores can reach the 50-55kt flow ~200mb. Forecast highs are in the mid to upper 80s (low 80s immediate coast) given more cloud cover and coverage of pcpn. Showers perhaps a few tstms linger over the eastern half of the area into Wednesday evening. Otherwise, partly cloudy with lows in the upper 60s to low 70s. The flow aloft becomes northerly Thursday as the upper low settles well off the Mid-Atlantic coast. The latest data suggest less coverage of convection Thursday, so PoPs are generally 20% or less, with 20-30% for interior NE NC. Forecast highs are generally in the mid/upper 80s. Dry conditions are expected Friday as an upper level ridge builds aloft. Mostly sunny, and likely the hottest day of the week with highs in the low 90s inland, with upper 80s at the immediate coast. Dewpoints are expected to drop into the mid/upper 60s for most of the area during peak heating (still low 70s along the Albemarle Sound), so resultant peak heat indices are only a few degrees higher than the ambient temperatures. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... As of 300 PM EDT Tuesday... At the start of the holiday weekend the upper level trough will be east of the area with an upper ridge trying to build in the west. Meanwhile, an area of low pressure begins to form in the vicinity of the FL panhandle. Most of Saturday will be dry, however there will be about a 25% chance of late afternoon and early evening thunderstorms. The low will remain over northern FL this weekend and then slowly drift E/NE early next week, resulting in enough instability over our region for diurnal convection each day from Sunday through Tuesday. Temperatures during the period will be near seasonal norms, with high temps ranging from the upper 80s to lower 90s and low temps ranging from the upper 60s to lower 70s. && .AVIATION /02Z WEDNESDAY THROUGH SUNDAY/... As of 715 PM EDT Tuesday... Fair to partly cloudy overnight with passing mid and high clouds, and an isold shwr or tstm possible at SBY and ECG. There is an increased chc of showers/tstms (30-50%) Wednesday aftn. Overall, VFR conditions are expected to prevail with brief restrictions in any showers/tstms through Wed evening. Outlook... The probability of aftn/early evening showers/tstms diminishes to 20% or less at the TAF sites Thursday. Primarily dry conditions are expected Friday. The chc for aftn/early evening showers/tstms increases to 20-40% Saturday/Sunday. Once again, VFR conditions are expected to prevail, with only brief restrictions in showers/tstms. && .MARINE... As of 300 PM EDT Tuesday... No headlines expected this week and into the weekend. Early this afternoon there is a stationary front to our south with weak low pressure along the front. A variable onshore flow 5-10 kts this afternoon. Waves in the bay around a foot, and seas 2-3 ft. Winds will be southerly or variable/onshore Tuesday and Wednesday as weak low pressure meanders in the vicinity of the region, and then will turn northerly on Thursday as a trough swings through the area. Wind speeds generally 5-10 kts Tuesday through Thursday. Waves in the bay 1-2 ft, and seas 2-3 ft. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...None. NC...None. VA...None. MARINE...None. && SYNOPSIS...AJZ/JDM NEAR TERM...AJZ/JDM SHORT TERM...AJZ LONG TERM...CMF AVIATION...AJZ/JDM MARINE...CMF
Hazardous weather outlook, Jun 30, 4:00 PM EDT, 6 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Wakefield VA 400 PM EDT Tue Jun 30 2020 MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092- 093-095>100-509>525-012000- Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches- Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck- Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward- Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia- Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick- Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex- Mathews-Greensville-Sussex-Surry-James City-Southampton- Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach- Accomack-Western Louisa-Eastern Louisa-Western Hanover- Eastern Hanover-Western Chesterfield- Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- Western King William-Eastern King William-Western King and Queen- Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News- Hampton/Poquoson- 400 PM EDT Tue Jun 30 2020 This Hazardous Weather Outlook is for southeast Maryland, northeast North Carolina, central Virginia, east central Virginia, eastern Virginia, north central Virginia, south central Virginia and southeast Virginia. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 30, 5:56 PM EDT, 4 hours 28 minutes before
Special Weather Statement
National Weather Service Wakefield VA
556 PM EDT Tue Jun 30 2020
VAZ097-302245-
Chesapeake-
556 PM EDT Tue Jun 30 2020
...A STRONG THUNDERSTORM WILL AFFECT THE CENTRAL CITY OF
CHESAPEAKE...
At 555 PM EDT, a strong thunderstorm was located over Great Bridge.
The storm is nearly stationary.
Wind gusts of 30 to 40 mph and pea size hail are possible with this
storm. In addition...Rainfall amounts of up to 1 inch are possible
with this storm.
Locations impacted include...
Great Bridge, Chesapeake, Fentress, Herberts Corner, Mount Pleasant
and Hickory.
If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
LAT...LON 3667 7611 3664 7630 3676 7631 3678 7621
3677 7620 3676 7616 3668 7609
TIME...MOT...LOC 2155Z 335DEG 4KT 3674 7624
JMSpecial weather statement, Jun 30, 7:26 PM EDT, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Wakefield VA
726 PM EDT Tue Jun 30 2020
NCZ017-102-VAZ098-010015-
Eastern Currituck-Western Currituck-Virginia Beach-
726 PM EDT Tue Jun 30 2020
...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT NORTHEASTERN CURRITUCK
AND THE SOUTHEASTERN CITY OF VIRGINIA BEACH...
At 725 PM EDT, a thunderstorm with heavy rain was located near Knotts
Island, or 9 miles north of Currituck, moving southeast at 10 mph.
Wind gusts in excess of 30 mph and pea size hail are possible with
this storm. In addition...Rainfall amounts of up to 1 inch are
possible with this storm.
Locations impacted include...
Virginia Beach, Knotts Island and Munden.
If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
LAT...LON 3643 7582 3656 7609 3672 7597 3669 7587
3660 7583 3646 7580
TIME...MOT...LOC 2325Z 306DEG 10KT 3657 7597
JMThe office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 4:55 PM EDT | Special Weather Statement | AKQ | Currituck | 50 min |
| Jul 1, 5:52 PM EDT | Special Weather Statement | AKQ | Camden | 53 min |
| Jul 1, 6:06 PM EDT | Special Weather Statement | AKQ | Northampton | 39 min |
| Jul 1, 6:33 PM EDT | Special Weather Statement | AKQ | Gates | 42 min |
| Jul 1, 7:05 PM EDT | Special Weather Statement | AKQ | Camden, Chowan, Currituck, Pasquotank, Perquimans | 40 min |
| Jul 1, 7:25 PM EDT | Severe Thunderstorm Warning | AKQ | Bertie, Chowan, Hertford, Perquimans | 50 min |
| Jul 1, 7:46 PM EDT | Special Weather Statement | AKQ | Bertie | 44 min |
Nearby
Flash Flood Warnings in North Carolina, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.